Alert archive / Michigan / Frost Advisories in 2021

Frost Advisory 1, NWS Detroit, MI

May 6, 2021Bay County, Midland County, Saginaw County, Michigan

NWS Detroit, MI issued this frost advisory at May 6, 2021, 3:41 PM EDT for Bay County, Midland County, Saginaw County, Michigan. It took effect at May 7, 2021, 3:00 AM EDT. It was in force for 59 min.

The area

The counties it named.

The facts

Issued
May 6, 2021, 3:41 PM EDT (19:41 UTC)
In effect from
May 7, 2021, 3:00 AM EDT
Expired
May 7, 2021, 3:59 AM EDT
In force
59 min
Issued by
NWS Detroit, MI

Counties Bay County, MI, Midland County, MI, Saginaw County, MI

The radar

The Detroit radar (KDTX), 110 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WWUS73 KDTX 061941
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
341 PM EDT Thu May 6 2021

MIZ047-048-053-071200-
/O.NEW.KDTX.FR.Y.0001.210507T0700Z-210507T1200Z/
Midland-Bay-Saginaw-
Including the cities of Midland, Bay City, and Saginaw
341 PM EDT Thu May 6 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Midland, Bay and Saginaw Counties.

* WHEN...From 3 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
240 
WWUS73 KDTX 070759
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
359 AM EDT Fri May 7 2021

MIZ047-048-053-070900-
/O.CAN.KDTX.FR.Y.0001.000000T0000Z-210507T1200Z/
Midland-Bay-Saginaw-
Including the cities of Midland, Bay City, and Saginaw
359 AM EDT Fri May 7 2021

...FROST ADVISORY IS CANCELLED...

The chance of frost has significantly decreased this morning as 
ample moisture at the surface has resulting in widespread fog 
across the Saginaw Valley. This has limited cooling potential of 
the airmass to the mid to upper 30s thus the advisory will be 
cancelled. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at May 6, 3:35 PM EDT, 6 minutes earlier.

Area forecast discussion, May 6, 3:35 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
335 PM EDT Thu May 6 2021

.DISCUSSION...

Massive upper level low/trough over Eastern North America this
afternoon will be slow to break down, assuring below normal
temperatures through the weekend and into early next. Temperatures
flirting with the freezing mark over the next several days during the
late night hours, ultimately dependent on cloud cover.

First round of height falls/PV advection occuring through early this
evening, allowing for light rain showers tracking through Southeast
Michigan. Main surface low sliding south of the border, and we
should be thunder-free with limited to no cape. Expecting min temps
mostly in the mid 30s tonight, with cloud/clearing concerns
precluding frost/freeze headlines (except Tri-Cities), and will just
throw patchy frost mention everywhere else. Wet ground from this
afternoon/evening's rain may also help limit frost formation.

Tomorrow/next round of height falls/upper wave should be a different
story (in terms of Thunder), as very impressive mid level cold pool
swings into the Central Great Lakes, with 500 MB temps of -32 to -35
C progged during the evening hours. This is record territory for
early May from climatology perspective.

Local probabilistic guidance suggest diurnal capes of 250 J/KG, with
the bulk of the cape in the -10 to -20 C layer, supportive of
embedded thunderstorms during afternoon/early evening hours,
producing very small hail with the low freezing levels.

Clearing skies Friday Night will bring the potential for freezing
temperatures and frost, but clouds may persist just long enough with
enough wind to keep min temps mostly at or above 32 degrees.

Upper level northwest confluent flow looks to be in control for much
of the Weekend, but low pressure tracking through the Ohio Valley on
Sunday will bring a chance of rain toward the southern Michigan
border. Of the 50 members of the 00z Euro, it appeared up to 15
members supported rain making into parts of the CWA with the mid
level FGEN, and will continue with just chance pops along/south of M-
59, supported by the majority of the operational models
(ICON/Canadian/EURO/NAM) vs the outlier (GFS).

One last positive tilted upper level trough to swing through early
next week, maintaining cooler temperatures (850 MB temps down into
negative low single numbers), but shortwave upper level ridge
expected to build in for the mid week period should allow temps to
finally at least approach normal values.

&&

.MARINE...

A weak low pressure system with the center moving along just to the
south of Michigan is bringing an area of rainfall across the Central
Great Lakes. The greater concentration of rainfall will impact
southern Lake Huron to western Lake Erie. A brief break in rainfall
tonight before another weak low pressure trough brings more rain
chances across the marine areas Friday morning. A rather cool
airmass with the still relatively cool lakes is providing more
stable conditions over the waters. The weak gradients with these
systems and more stable overlake thermal profiles will keep any wind
gusts under 25 knots with light winds through the weekend.

&&

.PREV DISCUSSION...
Issued at 125 PM EDT Thu May 6 2021

AVIATION...

A weak upper-level disturbance brings lowering ceilings and an area
of light rain across the state this afternoon. Upstream trends keep
VFR ceilings prevalent but some intervals of MVFR will be possible
during the daylight hours. Light winds will tend to briefly shift to
the northeast this evening in the wake of the wave. Any lingering
showers move out tonight, but a developing inversion will trap low-
level moisture and make MVFR ceilings more likely overnight. Brief
improvement expected by Friday morning before the next wave moves in
by the afternoon, bringing scattered showers with embedded
thunderstorms to the area.

DTW THRESHOLD PROBABILITIES...

* High for ceiling at or below 5000 ft this afternoon into tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 3 AM to 8 AM EDT Friday for MIZ047-048-053.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF
MARINE.......AA
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 6, 4:00 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
400 AM EDT Thu May 6 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-070800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
400 AM EDT Thu May 6 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance for thunderstorms Friday afternoon and
evening. No severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
400 AM EDT Thu May 6 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

Nearby

Frost Advisories in Michigan, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.